Q. What can be the cause for severe cramps during periods?

Answered by Dr. Dattaprasad Balasaheb Inamdar and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Cramps or Heavy Bleeding? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

When I was in high school, I had horrible periods. Very heavy bleeding, big clots and they would last longer than a week sometimes. I never told anyone because I was embarrassed and eventually, it calmed down and they were more normal. I still had awful, awful cramps every month though until about two years ago when I went on birth control. Since then they have been super easy, light, only lasting a few days with manageable cramps. But slowly every month my cramps are getting worse and worse again. Any idea, why?


Related Questions:
I got heavy bleeding after taking Krimson. Is it normal?
I have heavy bleeding and spotting at times.Is there a possibility that I might have ectopic pregnancy?
Age 50years, 1. Fatty changes in Liver, 2. Bulky Uterus with Fibroid, 3. Blood sugar 201mg/dL
 

Dr. Dattaprasad Balasaheb Inamdar
MBBS., MS (OBGY)., DNB (OBGY)., FNB (REPRODUCTIVE MEDICINE
Infertility, Obstetrics And Gynaecology

Hi,

Welcome to icliniq.com.

Your symptoms can have two causes, one is low pain threshold (pain sensitivity varies among individuals) or endometriosis. Endometriosis is less likely in your case as oral contraceptives are known to suppress it. If you are taking low dose oral contraceptive (Estrogen 20/30 mcg), you can take a high dose (Estrogen 35/50 mcg) for two to three months (if your doctor permits or if you have no risk factor for high dose pill. You can see package insert for risk factors) and see if pain reduces or disappears. Other option would be to take same birth control pills continuously without a break for menses (it can be safely taken continuously for nine months) if it is acceptable to you. Normally, such pain of dysmenorrhoea reduces or disappears after childbirth. So you may have to bear some pain till then.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Do mild cramps, bleeding and lower back pain indicate miscarriage?
Query: Hi doctor, I am 30 years old and according to LMP, I am 9 weeks and 6 days pregnant now. I had three previous miscarriages (two chemical pregnancies and one at 5-6 weeks). This pregnancy has been really well until a few days ago. Last week I had an ultrasound and the heart rate was 173. That night,...  Read Full »
Dr. Dattaprasad Balasaheb Inamdar
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. The symptoms you are experiencing come under category of threatened abortion. The clinical diagnosis of threatened abortion is presumed when a bloody vaginal discharge or bleeding appears through a closed cervical os during the first half of pregnancy. Risk of threatened ...  Read Full »
 
Which medicine works best for severe menstrual pain?
Query: Hello doctor, I am a 28 year old female nurse, I have been having severe menstrual pain throughout my life, and sadly each year the pain increases. Since I was a college student, each month for all the four days of my period, I had to stay home lying in the fetal position, had to keep a heating pa...  Read Full »
Dr. Jyoti Gupta
Obstetrician And Gynaecologist

Answer: Hello, Welcome to icliniq.com. The diagnosis is indeed endometriosis. And yes, endometriosis causes very painful periods, and the only way to stop this pain is to stop your periods, which can be done through pills, injections or surgery. Surgery is not the answer for you, as you have alread...  Read Full »
 
I am having cramps in my lower abdomen after taking I-pill. Why?
Query: Hi doctor, I am a 21 year old female. I took an I-pill 12 days back, and since then I have a cramp in my lower abdomen. It feels as if I will get my periods, but still, I did not get it.  Read Full »
Dr. R Balakrishnan Menon
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. I-pill only makes the hormonal environment unsuitable for the embryo to get attached to the uterus lining. It makes the inner uterine lining thicker, which may not shed immediately. If you have never had a normal delivery before, your cervical opening will be very narr...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


What is the best treatment for oily scalp and hair?
Hello doctor,I completed my acne treatment one year ago and my skin is clear after some period of time. My scalp and fac ...Read more »
How Is H.Pylori Infection Diagnosed and Treated?
Helicobacter pylori (H.pylori) is a bacteria that infects your stomach. Approximately 50% of the world's population has ...Read more »
Is it normal to have foamy urine?
Hello doctor, My urine is foamy. I am confused whether everyone will get bubble and foamy urine while urinating. Please ...Read more »
 
 

Also Read Answers From